Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

Taubes's proof of the Weinstein conjecture in dimension three


Author: Michael Hutchings
Journal: Bull. Amer. Math. Soc. 47 (2010), 73-125
MSC (2010): Primary 57R17, 57R57, 53D40
Published electronically: October 29, 2009
MathSciNet review: 2566446
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Does every smooth vector field on a closed three-manifold, for example the three-sphere, have a closed orbit? The answer is no, according to counterexamples by K. Kuperberg and others. On the other hand, there is a special class of vector fields, called Reeb vector fields, which are associated to contact forms. The three-dimensional case of the Weinstein conjecture asserts that every Reeb vector field on a closed oriented three-manifold has a closed orbit. This conjecture was recently proved by Taubes using Seiberg-Witten theory. We give an introduction to the Weinstein conjecture, the main ideas in Taubes's proof, and the bigger picture into which it fits.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 57R17, 57R57, 53D40

Retrieve articles in all journals with MSC (2010): 57R17, 57R57, 53D40


Additional Information

Michael Hutchings
Affiliation: Mathematics Department, 970 Evans Hall, University of California, Berkeley, California 94720
Email: hutching@math.berkeley.edu

DOI: http://dx.doi.org/10.1090/S0273-0979-09-01282-8
PII: S 0273-0979(09)01282-8
Received by editor(s): June 11, 2009
Received by editor(s) in revised form: August 26, 2009
Published electronically: October 29, 2009
Additional Notes: Partially supported by NSF grant DMS-0806037
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.